|Year : 1991 | Volume
| Issue : 4 | Page : 194
Contact dermatitis due to hydroquinone
JS Pasricha, KA Parmar
J S Pasricha
Source of Support: None, Conflict of Interest: None
|How to cite this article:|
Pasricha J S, Parmar K A. Contact dermatitis due to hydroquinone. Indian J Dermatol Venereol Leprol 1991;57:194
Hydroquinone is a well established topical agent for reducing pigmentation of the skin produced in chloasma and other hyper pigmentary disorders. It has been used in various concentrations' but the commercial preparations available in India contains 2% hydroquinone along with 5% para-aminobenzoic acid in a cream base. Some pharmacists also prepare hydroquinone solution/creams, using various stabilising agents. Hydroquinone is generally a safe agent, but we have observed a few patients who developed dermatitis following applications of a hydroquinone preparations. We report two such cases confirmed by patch tests. Dermatitis following application of monobenzyl ether of hydroquinone has been reported earlier but so far contact dermatitis due to hydroquinone has not been recorded.
Case 1 : A 37-year-old teacher had chloasma for the last 4 years. She started using a cream prepared by a dermatologist. After a week, she started having itching and erythema on the areas where this cream was being applied. She would also have burning sensation made worse on exposure to sunlight or heat. She continued to use this cream for 1 month, and was relieved from these symptoms only after stopping this cream. After one year, she used a lotion of unknown composition prepared by a doctor and developed erythema and itching again. She would apply this lotion off and on with relief whenever she stopped applying this lotion. For the last 8 months, she had not applied this lotion at all and was not having any symptoms. Patch tests showed positive results with, (1) hydroquinone 5% aqueous prepared immediately before testing, (2) hydroquinone 5% in propylene glycol, and (3) the commercial cream containing 2% hydroquinone and 5% para aminobenzoic acid.
Case 2 : A 35-year-old housewife had chloasma for the last 5 months. She applied a cream containing 2% hydroquinone and 5% para-aminobenzoic acid and developed erythema on the areas where this cream was applied. The erythema would subside on stopping this cream within a day and would reappear on applying it again. Erythema increased with prolonged use of this cream. Patch tests showed positive results with (1) hydroquinone5% aqueous, and (2) the cream containing 2% hydroquinone and 5% paraaminobenzoic acid.
Hydroquinone is an unstable compound, and thus any preparation containing hydroquinone must contain some stabiliser (s). Dermatitis due to such a preparation might be due to the agents other than hydroquinone. Positive patch test results with hydroquinone in an aqueous solution however confirmed that the dermatitis in our patients was in fact due to hydroquinone. The incidence of disorders which can be treated with hydroquinone is quite high and the patients would use a hydroquinone containing cream/ solution quite readily. It would therefore be necessary to be aware of this possibility, confirm it with patch tests and then look for alternative methods of treatment in these patients.
| References|| |
|1.||Spencer MC : Hydroquinone bleaching, Arch Dermatol, 1961; 84: 131-134. |
|2.||Dorsey CS : Dermatitic and pigmentary reactions to monobenzyl ether of hydroquinone, Arch Dermatol, 1960; 81: 245-248. |